Myositis is a general term that means "inflammation of the muscles".
The symptoms are muscle weakness, tripping or falling, and fatigue (tiredness) after walking or standing. It can feel like permanently having the flu.
If the throat or chest muscles are affected, it can cause difficulty swallowing or breathing.
Myositis can result from infection, certain medications or, most commonly, an underlying problem with the immune system.
Dermatomyositis and polymyositis are types of myositis caused by the immune system mistakenly attacking the muscles as if they were invading germs.
When the immune system attacks the body in this way, it's known as an autoimmune disease.
What is dermatomyositis, and who is at risk?
Dermatomyositis affects the skin as well as the muscles, and sometimes also affects the joints, lungs and heart.
It causes skin rashes on the face and on the back of the hands. The muscles may feel painful and tender.
Dermatomyositis is usually an autoimmune disease, but it is not known why the immune system malfunctions in this way.
It can be associated with other autoimmune diseases, too, such as thyroid disease and diabetes, and can also be associated with cancer.
Dermatomyositis can affect adults or children, and is more common in women.
There's no cure, but symptoms can be treated with medication.
What is polymyositis, and who is at risk?
Polymyositis affects many different muscles in the body, especially the shoulders, hips and thigh muscles, but there's no skin rash.
The muscle weakness may vary from week to week or month to month, although it tends to steadily get worse without treatment.
It can be difficult to get up from a chair, climb stairs, lift objects, and comb hair. The aching and muscle weakness can become so severe that even picking up a cup of tea is difficult. If neck muscles are affected, it may be difficult to hold the head up.
Like dermatomyositis, polymyositis is an autoimmune disease that can be associated with cancer and other autoimmune diseases, such as diabetes, thyroid disease and myasthenia gravis.
It's more common in women than men, and tends to affect people aged between 30 and 60.
How are these conditions treated?
You may be referred to a physiotherapist, who can advise you on a manageable exercise programme to maintain muscle strength.
Speech and language therapy may be needed if you have swallowing difficulties.
The main drug treatment for myositis is , which can include:
- steroid creams for the affected areas of skin in dermatomyositis
- higher doses of steroid tablets if there is severe muscle weakness
High doses of steroids can cause side effects such as weight gain, high blood pressure, diabetes, cataracts and osteoporosis. Learn more about the side effects of steroid medication.
Doctors may prescribe an additional medication that suppresses the immune system, such as azathioprine, methotrexate orcyclophosphamide. These are slow to act, but in the long term may allow you to reduce the dose of steroids and therefore reduce the risk of their side effects.
Intravenous immunoglobulin therapy may be needed in very severe cases of myositis if you have severe muscle weakness causing life-threatening breathing or swallowing problems.
It involves having an injection of normal antibodies from donated blood. This temporarily changes the way your immune system operates.
Intravenous immunoglobulin therapy can produce a rapid improvement in the symptoms of myositis, but these drugs are very expensive and the benefits usually only last a few weeks.
It is therefore not suitable as a long-term treatment, and is usually only used to treat people who are seriously ill while they are waiting for other treatments to become effective.
What is the outlook?
Some people with either dermatomyositis or polymyositis respond well to medication. They may sometimes be able to stop using all steroids when their symptoms stop (while they're "in remission"), although most patients need to continue to take immunosuppressant medications long term.
In time – usually years – it may be possible for some patients to stop all immunosuppressant medication if they remain well. Other patients respond less well to medication and find the disease affects their everyday activities and quality of life.